Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Detroit, MI

August 3, 2022Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 3, 2022, 5:18 PM EDT for Washtenaw County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2022, 5:18 PM EDT (21:18 UTC)
Expired
Aug 3, 2022, 6:15 PM EDT
In force
57 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:22 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 3, 4:22 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
422 PM EDT Wed Aug 3 2022

..DISCUSSION...

...Potential for Evening Severe Thunderstorms...

Corridor of convection located within an energetic LLJ extending
across central Lower Michigan sags southeastward this evening
downstream of a long-lived MCV and resultant outflow boundary
approching western Lake Michigan. A sharp uptick in effective bulk
shear is underway as the jet crosses southern Lower helping to
strengthen and initiate a broad line of storms amidst a highly
unstable environment. Surface dewpoints have soared today as the
region became fully entrenched within the warm sector. MUCAPEs on-
track to peak in 3000-4000 J/kg range, especially across the Metro
region as a differential heating boundary aligns with a broader area
of eroded mid/high cloud. Evidence of this depicted with sharp
uptick in convective coverage as linear multicellular alignment is
underway. Synoptically, the Great Lakes resides ahead of a shortwave
trough axis that extends from central Canada and back across the
Upper Midwest. Mid and upper level height falls are not overly
impressive locally given the displacment from the trough, but right
entrance region periphery will interface at a favorable time this
evening enhancing updraft strength. Preliminary data from the 03.18Z
KDTX RAOB shows a formidable inversion from 900-870mb which suggests
some difficultly in achieving surface-based parcel ascent as surface
temperatures mximize near daytime highs. Upstream trends show the
effectiveness of surface convergence and resultant FGEN from mass
being shoved up the residual elevated warm front which plays a more
important role in forcing. In terms of threats, still expect
primarily a wind-driven hazard type from hydrometor loading, so
severe gusts to 60 mph aided by strong vertical shear will be the
main message. New outflow boundaries will have an impact with
percolating convection ahead of the main line, but limited SRH (0-1
km) precludes much concern for tornado threat, except for the
northern areas with pockets of 100 m2/s2 exist early this evening
along the M-46 cooridor. Very high FZL, WBZ, and -20C heights
suggest some difficulty in getting severe-grade hail, but convective
depths are more than sufficent for dime and penny sized hail.

Pre-convective areas have easily achieved heat indices in the low
100F range this afternoon thanks to air temperatures in the lower
90s once boundary-layer mixing processes got underway and surface
dewpoints broke into the low-mid 70s. Heat Advisory will stand as-is
since the only deviant area was Flint, but now that convection is on
the doorstep, temperatures will soon plummet there. Temperatures
have lagged moreso across the Tri-Cities which has been INVOF midday
convection and thicker cloud debris since this morning and probably
won't break 80F.

Still a high degree of uncertainty tonight with the progression of
the trailing cold front. This largely dictates the
duration/intensity of convection and to what degree it persists
overnight and into Thursday. Significantly scaled back PoPs to
Chance after midnight and through most of Thursday, with higher
confidence in development south of I-69. Regardless of where the
boundary stalls, most of the CWA will see some relief from the heat
as highs are capped in the lower 80s given the frontal wake and
persistent/thick cloud cover, although dewpoint recovery will be
minimal. Healthy 1000-1500 J/kg of MLCAPE advertised Thursday
afternoon supporting some healthier cells, although shear will not
be favorable minimizing the scope of severe potenital.

Split flow pattern situates Friday, but continued elevated
instability allows for pulse variety thundershowers Friday, largely
in a more isolated fashion for the southern half of the forecast
area. Absence of steering winds aloft ensures non-severe nature to
convection. 90F temperatures return this weekend with potential for
high humidity as dewpoints surge back into the low-mid 70s which
pose a threat for heat indices to climb back into triple digit
territory with confluent low-level Gulf modified air.  Additional
storms possible Sunday.

&&

.MARINE...

A line of organized convection is now in place across central
Michigan, extending into the Saginaw Bay and central Lake Huron.
This line is expected to hold together through the remainder of the
afternoon and evening and will draw southeastward through tonight.
Some isolated convection remains possible just ahead of the main
line and will be capable of producing strong to severe
thunderstorms, with the main severe threats being wind gusts in
excess of 34 knots and/or an isolated waterspout. Thunderstorms
within the line itself will also be capable of severe weather, with
the severe threat lasting through 9 PM EDT. All open water areas
outside of northern Lake Huron will be susceptible to these stronger
storms.

Otherwise, Small Craft Advisories will hold through tonight for the
Saginaw Bay and into Port Sanilac given non-thunderstorm wind gusts
nearing 25 knots, especially right off the shoreline, given the
better mixing potential over land. High pressure will start to build
in behind the front on Thursday which will relax wind speeds. A
surface cold front will also move through at least southern Lake
Huron, veering wind direction from southwest to more northerly,
before stalling around or just shy of Lake St. Clair. Afternoon
thunderstorms will again be possible along the front, centered
around southern Lake Huron and south into Lake Erie.

&&

.HYDROLOGY...

A frontal boundary catches up to ongoing convection later tonight
with active widespread convection underway amidst a highly unstable
environment. PWATs in the 1.75-2.00 inch range and the orientation
of the shear vector to the axis of convection suggests areas of
prolonged rainfall for many areas. Storms will easily produce an
inch or more of rainfall this evening, perhaps closer to 2 or 3
inches before convection largely moves out toward the southeast late
this evening. A Slight Risk for excessive rainfall remains in place,
although very dry soils should help absorb the brunt of heavy
rainfall without significant impacts to area rivers and streams.
Expect main impacts targeted toward urban areas and roadways with
quick ponding and roadway flooding possible. Flood Advisories may
be needed this evening. Additional showers and thunderstorms
possible late tonight and Thursday afternoon, although in a more
scattered fashion with isolated 1 inch totals a possibility.

&&

.PREV DISCUSSION...
Issued at 230 PM EDT Wed Aug 3 2022

AVIATION...

Southwesterly flow is increasing ahead of the cold front that is
still off to our west this afternoon. Gusty winds to around 25 knots
are expected through the next few hours due to deepening of the
mixed layer. Convection ahead of the front has been holding just to
the north and west of MBS through the day thus far but the front
will get forced east this afternoon bringing the line of storms
across the area through the evening hours. Storms will be strong to
severe and there may be multiple rounds now through about 10pm. The
rest of the night showers are expected to continue through much of
the overnight for the Detroit taf sites and will likely dry out from
PTK northward. Looks like a period of MVFR CIGS/VSBYs are possible
in the early morning hours before lifting back to low VFR Thursday.

For DTW... VFR conditions for the next few hours until the first
round of storms is expected to pass through the area. Main line of
storms could be strong to severe with a period of showers with
embedded thunderstorms for several more hours afterwards through
the overnight.  Could see some breaks in the rain later tonight
before the next round of showers lifts into MI from the south.
Confidence in thunderstorm timing after midnight is low.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or this afternoon and overnight

* Moderate for thunderstorms between 21-02Z this evening. Low
  after midnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lake Huron...Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KK
MARINE.......AM
HYDROLOGY....KK
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 3, 4:31 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
431 PM EDT Wed Aug 3 2022

MIZ047>049-053>055-060>063-042000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
431 PM EDT Wed Aug 3 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM this evening. See
the Watch County Notification (WCN) for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated storms are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested.

MIZ068>070-075-076-082-083-042000-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
431 PM EDT Wed Aug 3 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A Heat Advisory is in effect until 8 PM today. See the latest Weather
Message (NPW) for additional details. Heat indices drop sharply once
showers and thunderstorms arrive this evening providing some cooling
relief.

A Severe Thunderstorm Watch is in effect until 9 PM this evening. See
the Watch County Notification (WCN) for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional scattered to isolated storms are possible Thursday and
early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-042000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
431 PM EDT Wed Aug 3 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM this evening. See
the Watch County Notification (WCN) for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional scattered to isolated storms are possible Thursday and
early Friday for the southern waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

In the hours before

Local storm report, Aug 3, 4:04 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 N OWOSSO              43.01N 84.18W
08/03/2022  M0.75 INCH       SHIAWASSEE         MI   AMATEUR RADIO

            DIME SIZED HAIL OBSERVED AT OWOSSO MEMORIAL HOSPITAL

&&

AM
Local storm report, Aug 3, 4:11 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             3 NW OAKLEY             43.17N 84.21W
08/03/2022  M0.50 INCH       SAGINAW            MI   TRAINED SPOTTER

&&

AM
Local storm report, Aug 3, 4:23 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     4 SSW FLINT             42.98N 83.73W
08/03/2022  M47 MPH          GENESEE            MI   ASOS

            MEASURED AT FLINT BISHOP AIRPORT

&&

AM
Local storm report, Aug 3, 4:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NW ORTONVILLE         42.86N 83.46W
08/03/2022                   OAKLAND            MI   AMATEUR RADIO

            REPORT OF MULTIPLE TREES DOWN OR SHEARED NEAR
            INTERSECTION OF GROVELAND RD AND M15

&&

AM
Local storm report, Aug 3, 5:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     OWOSSO                  43.00N 84.18W
08/03/2022                   SHIAWASSEE         MI   911 CALL CENTER

            REPORT OF MULTIPLE TREES AND POWERLINES DOWN

0404 PM     TSTM WND DMG     DURAND                  42.91N 83.99W
08/03/2022                   SHIAWASSEE         MI   911 CALL CENTER

            REPORT OF MULTIPLE TREES AND POWERLINES DOWN

0422 PM     TSTM WND DMG     BYRON                   42.83N 83.95W
08/03/2022                   SHIAWASSEE         MI   911 CALL CENTER

            REPORT OF MULTIPLE TREES AND POWERLINES DOWN

&&

AM
Local storm report, Aug 3, 5:07 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
507 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     4 SSW FLINT             42.98N 83.73W
08/03/2022  M60.00 MPH       GENESEE            MI   ASOS

            MEASURED AT FLINT BISHOP AIRPORT

&&

AM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:01 AM EDTHeat AdvisoryDTXLenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more15 hr
Aug 3, 3:29 AM EDTSmall Craft AdvisoryDTX19 hr
Aug 3, 7:53 AM EDTSpecial Weather StatementDTXHuron67 min
Aug 3, 2:28 PM EDTSpecial Weather StatementDTXBay, Midland62 min
Aug 3, 2:56 PM EDTSpecial Weather StatementDTXHuron64 min
Aug 3, 3:08 PM EDTSevere Thunderstorm WarningDTXSaginaw56 min
Aug 3, 3:32 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee58 min
Aug 3, 3:56 PM EDTSevere Thunderstorm WarningDTXSanilac45 min
Aug 3, 3:59 PM EDTSevere Thunderstorm WarningDTXGenesee61 min
Aug 3, 4:00 PM EDTSpecial Marine WarningDTX2 hr
Aug 3, 4:03 PM EDTSevere Thunderstorm WarningDTXLapeer57 min
Aug 3, 4:23 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Livingston, Oakland, Shiawassee52 min
Aug 3, 4:33 PM EDTSevere Thunderstorm WarningDTXLapeer, Saint Clair, Sanilac42 min
Aug 3, 5:05 PM EDTSpecial Marine WarningDTX55 min
Aug 3, 5:09 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair66 min
Aug 3, 5:37 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw53 min
Aug 3, 5:59 PM EDTSpecial Marine WarningDTX2 hr
Aug 3, 6:06 PM EDTAreal Flood AdvisoryDTXLivingston2 hr
Aug 3, 6:09 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland66 min
Aug 3, 6:18 PM EDTAreal Flood AdvisoryDTXOakland2 hr
Aug 3, 6:24 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne66 min
Aug 3, 6:37 PM EDTAreal Flood AdvisoryDTXMacomb113 min
Aug 3, 6:47 PM EDTSpecial Weather StatementDTXLenawee58 min
Aug 3, 7:05 PM EDTSpecial Weather StatementDTXMonroe55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.